Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Kansas City, MO

April 23, 20108 counties in Missouri; Johnson County, Linn County, Miami County, Kansas

NWS Kansas City, MO issued this flash flood warning at Apr 23, 2010, 6:28 AM CDT for 8 counties in Missouri; Johnson County, Linn County, Miami County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2010, 6:28 AM CDT (11:28 UTC)
Expired
Apr 23, 2010, 12:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, KS, Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 9:34 AM CDTFLASH FLOODOsawatomie, KSPLUM CREEK ROAD AND 335TH CLOSED DUE TO FLOWING WATER OVER THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 186 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WGUS53 KEAX 231128
FFWEAX
KSC091-107-121-MOC013-037-083-095-101-107-159-195-231730-
/O.NEW.KEAX.FF.W.0002.100423T1128Z-100423T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 AM CDT FRI APR 23 2010

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI...
  JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
  MIAMI COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN BATES COUNTY IN WEST CENTRAL MISSOURI...
  NORTHERN LINN COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN HENRY COUNTY IN WEST CENTRAL MISSOURI...
  NORTHWESTERN PETTIS COUNTY IN CENTRAL MISSOURI...
  SALINE COUNTY IN CENTRAL MISSOURI...
  SOUTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1230 PM CDT

* AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERAL CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAINFALL 
  THAT ARE MOVING OR ARE EXPECTED TO MOVE ACROSS THE WARNED AREA. 
  HOURLY RAINFALL RATES WITH THESE STORMS RANGE FROM ONE HALF
  INCH UP TO ONE INCH.  GIVEN THE GROUND THE NEARLY SATURATED
  NATURE OF THE GROUND FROM RAINFALL THURSDAY AND DURING THE   
  OVERNIGHT HOURS...RAPID PONDING AND FLASH FLOODING IS  POSSIBLE. 
  MORNING COMMUTERS SHOULD USE EXTRA CAUTION ON THEIR WAY TO WORK 
  AND SCHOOL.  PONDING OF WATER ON HIGHWAYS AND STREETS WILL 
  PRODUCE HYDROPLANE CONDITIONS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ADRIAN...BELTON...BLUE SPRINGS...CONCORDIA...EDGERTON...GARDEN
  CITY...GARDNER...GRAIN VALLEY...GRANDVIEW...GREENWOOD...
  HARRISONVILLE...HIGGINSVILLE...HOLDEN...KNOB NOSTER...LA CYGNE...
  LAKE LOTAWANA...LEE'S SUMMIT...LEXINGTON...LOUISBURG...MARSHALL...
  OAK GROVE...ODESSA...OSAWATOMIE...PAOLA...PECULIAR...PLEASANT
  HILL...RAYMORE...SLATER...SPRING HILL AND SWEET SPRINGS.




LAT...LON 3881 9505 3919 9388 3926 9341 3923 9337
      3937 9310 3919 9288 3895 9305 3857 9351
      3820 9461 3814 9507

$$

SF
2 follow-up statements
000 
WGUS73 KEAX 231459
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
959 AM CDT FRI APR 23 2010

KSC091-107-MOC013-037-083-095-101-107-159-195-231507-
/O.CAN.KEAX.FF.W.0002.000000T0000Z-100423T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-LINN KS-BATES MO-HENRY MO-CASS MO-JOHNSON MO-PETTIS MO-
JACKSON MO-LAFAYETTE MO-SALINE MO-
959 AM CDT FRI APR 23 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN LINN AND
SOUTHERN JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND SALINE AND
NORTHWESTERN PETTIS COUNTIES IN CENTRAL MISSOURI...AND LAFAYETTE...
SOUTHERN JACKSON...JOHNSON...CASS...NORTHWESTERN HENRY AND NORTHERN
BATES COUNTIES IN WEST CENTRAL MISSOURI IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3839 9506 3872 9505 3872 9463 3839 9464
      3839 9481

$$

KSC121-231730-
/O.CON.KEAX.FF.W.0002.000000T0000Z-100423T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI KS-
959 AM CDT FRI APR 23 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR MIAMI COUNTY UNTIL 1230
PM CDT...

AT 952 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING NEAR OSAWATOMIE WHERE A FEW ROADS REMAIN 
CLOSED INCLUDING 335TH AND PLUM CREEK ROAD. WATER WAS ALSO OVER 
347TH AND HOSPITAL DUE TO THE MARAIS DES CYGNES. FOR INFORMATION 
ABOUT THE FLOODING ON THE MARAIS DES CYGNES...PLEASE SEE THE RIVER 
FLOOD WARNING THAT IS IN EFFECT. 

SOME LOCATIONS THAT MAY STILL BE EXPERIENCING MINOR FLOODING 
PROBLEMS INCLUDE...LOUISBURG...THE HILLSDALE LAKE AREA...PAOLA AND 
FONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3839 9506 3872 9505 3872 9463 3839 9464
      3839 9481

$$

PC
746 
WGUS73 KEAX 231738
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 PM CDT FRI APR 23 2010

KSC121-231750-
/O.EXP.KEAX.FF.W.0002.000000T0000Z-100423T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI KS-
1238 PM CDT FRI APR 23 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MIAMI COUNTY HAS
BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. HOWEVER...ROADS ADJACENT TO THE 
MARAIS DES CYGNES RIVER WILL CONTINUE TO HAVE FLOODING PROBLEMS. IF 
ADDITIONAL FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3839 9506 3872 9505 3872 9463 3839 9464
      3839 9481

$$

GA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 4:47 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 23, 4:47 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 AM CDT FRI APR 23 2010

.DISCUSSION...

NUMEROUS SHOWERS AND THUNDERSTORMS WERE ACROSS THE WESTERN CWA EARLY
THIS MORNING AS ISENTROPIC LIFT CONTINUES NORTH OF THE WARM FRONT...
WHICH WAS LOCATED FM NERN OK TO NRN ARK. THE CONVECTION AHEAD OF THE WEAKENING
SQUALL LINE IN OK WILL CONTINUE TO MOVE INTO THE CWA THIS MORNING.
THE STORM WILL GRADUALLY DIMINISH LATER THIS MORNING AND LIFT NE AS
THE BEST ISENTROPIC LIFT SHIFTS NE.

IN ITS WAKE...A STRONG MID LVL DRY PUSH WILL ENTER KS AND WRN MO
TODAY WITH THE WARM FRONT IN NRN ARKANSAS TO LIFT NORTH INTO NRN MO
THIS AFTN. MEANWHILE...AN UPPER LVL LOW WILL SHIFT EAST INTO XTRM WRN
KS WITH A SHORTWAVE AND STG SPEED MAX TO PIVOT AROUND THE BASE OF
TROUGH AND MOVE INTO NERN KS/NWRN MO LATE THIS AFTN AND THIS EVENING.
THIS SHORTWAVE WILL HELP DRIVE THE SFC DRY LINE TO NR A MHT TO EMP
LINE BY 7 PM. THE ENVIRONMENT AHEAD OF THE DRY WILL BE UNCAPPED AND
QUITE UNSTABLE WITH ESTIMATE SBCAPES FM 1500-2500 J/KG AND SFC-3KM
CAPES AROUND 300 J/KG. ALTHOUGH THE MOISTURE CONVERGENCE IS RATHER
MEAGER ALONG THE DRY LINE...SCT SUPERCELLS WILL LIKELY DEVELOP ALONG
THE DRY LINE WITH THE AID OF THE WEAK SHORTWAVE. THIS REGION IS ALSO
IN THE FAVORED LFQ OF THE STG H3 SPEED MAX. DEEP LAYER SHEAR OF 40-50
KTS WILL BE PRESENT IN ERN KS/WRN MO DURING THE AFTN/EVENING HOURS
WITH SFC-1KM/SFC-3KM SHR HELICITIES FROM 100-250 M2/SE. LOW LEVEL
HELICITIES WILL BE ENHANCE NR THE JUXTAPOSITION OF THE WARM FRONT AND
DRY LINE OVER XTRM NERN KS/SE NE EAST TO JUST NORTH OF THE IOWA
BORDER.

IN THE UNCAPPED ENV...THE STORMS MAY DEVELOP AS EARLY AS 2 PM FM CNK
TO ICT AND SHIFT QUICKLY NE INTO THE XTRM WRN CWA BETWEEN 5 AND 8 PM.
THIS TIMING WILL PLACE THE EXTREME WRN CWA AS HAVING THE GREATEST
RISK OF SEVERE WEATHER...WHICH INCLUDES THE POTENTIAL FOR
TORNADOES...LARGE HAIL AND DAMAGING WINDS. AT THIS TIME...THE
GREATEST TORNADIC THREAT IS FROM KANSAS CITY TO ST JOSEPH TO
MARYVILLE...WHERE THE MORE BACK LOW LEVEL WIND PROFILES ARE MORE
FAVORABLE. OTHERWISE..IT IS UNLIKELY THAT THE WRM FRONT WILL BE ABLE
TO TRIGGER ANY THUNDERSTORMS ACROSS MUCH OF MISSOURI THIS AFTERNOON
AS INSTABILITY IS POOR.

AS THE STORMS MOVE INTO WRN MO THIS EVENING...INSTABILITY WILL
DIMINISH WITH THE SHEAR PROFILES GRADUALLY BECOMING UNFAVORABLE AS
MID LEVEL WINDS BACK WITH THE APPROACH OF THE UPPER LEVEL LOW.
REGARDLESS...THE EVENING CONVECTION MAY REMAIN SEVERE SHORTLY AFTER
MIDNIGHT AS THE STORMS ENTER THE ERN CWA. BY AROUND MIDNIGHT...THE
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

THE DRY LINE WILL HOLD OVERNIGHT IN ERN KS BUT THE MOISTURE WILL
BECOME SHALLOW AS A STG H8 DRY PUSH SURGES ACR MISSOURI. ON
SATURDAY...THE UPPER LEVEL LOW DRIFTS INTO ERN KS WITH THE DEPTH OF
GULF MOISTURE GRADUALLY IMPROVING. SCATTERED THUNDERSTORMS WILL
DEVELOP THROUGHOUT THE CWA AS VERY COLD MID LVL TEMPS AROUND -20C
WILL BE PRESENT. SBCAPES OF AROUND 1500 J/KG CAN LIKELY BE ACHIEVED
WITH LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. HAVE SOME CONCERN
ABOUT THE POTENTIAL FOR MINI-SUPERCELL DEVELOPMENT...BUT THE QUALITY
OF SHEAR IS SOMEWHAT IN QUESTION.

THE CONVECTION WILL DIMINISH FM WEST TO EAST SATURDAY NIGHT AS A COLD
FRONT MOVES THROUGH THE CWA.

WILL MAINTAIN THE FLOOD WATCH AT THIS TIME...AS THERE IS THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL...ESPECIALLY EARLY THIS MORNING.

DB

&&

.AVIATION...

AS EXPECTED...CONVECTION ALREADY BEGINNING TO DEVELOP IN EARNEST
ACROSS EASTERN KANSAS LATE THIS EVENING AS BROAD ISENTROPIC ASCENT
RESUMES WITH THE NOCTURNAL JET. EXPECT INTERMITTENT SHOWERS ACROSS
THE TERMINALS FOR THE NEXT COUPLE OF HOURS...WITH MORE ROBUST DEEP
CONVECTION (SHRA/TSRA) THROUGH THE BALANCE OF THE OVERNIGHT HOURS
INTO MID MORNING. LOCALLY IFR CONDITIONS EXPECTED IN THE HEAVIER
DOWNPOURS.

ACTIVITY SHOULD GRADUALLY SHIFT NORTHWARD TOMORROW MORNING...WITH A
WARM FRONTAL PASSAGE EXPECTED TOWARD THE NOON HOUR. WITH THE FRONTAL
PASSAGE...ESE WINDS SHOULD BECOME SSE AND TAKE ON A GUSTY CHARACTER.
CEILINGS WILL LIKELY BECOME BROKEN...IF NOT SCATTERED...AND RISE TO
MVFR.

LARGE SCALE ASCENT ASSOCIATED WITH POWERFUL UPSTREAM TROUGH AND
DRYLINE SHOULD LEAD TO RAPID THUNDERSTORM DEVELOPMENT ACROSS ERN
KS/SE NEB BY MID-LATE AFTERNOON...WITH ACTIVITY ROLLING ACROSS THE
TERMINALS DURING THE EARLY EVENING. SOME STRONG TO LOCALLY SEVERE
STORMS ARE EXPECTED WITH LARGE HAIL AND DAMAGING WINDS.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH LATE TONIGHT FOR MOZ037-038-043-044-053-054.

KS...FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ057-060-103>105.

&&
Hazardous weather outlook, Apr 23, 6:04 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 AM CDT FRI APR 23 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
604 AM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING. ALTHOUGH NO SEVERE WEATHER IS
EXPECTED THIS MORNING...A FEW STORMS MAY PRODUCE SMALL HAIL SOUTH OF
INTERSTATE 70. THE MORNING ACTIVITY WILL DIMINISH BY EARLY THIS AFTERNOON.

BY LATE THIS AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRY LINE IN EASTERN KANSAS WITH THE STORMS TO MOVE
NORTHEAST INTO EXTREME WESTERN MISSOURI BY LATE THIS AFTERNOON OR
THIS EVENING. THE STORMS MAY PRODUCE A FEW TORNADOES AS WELL AS LARGE
HAIL AND DAMAGING WINDS. THE THUNDERSTORMS WILL CONTINUE TO PROGRESS
EAST THROUGH THE REST OF THE OUTLOOK AREA DURING THE NIGHT.
HOWEVER...THE SEVERE THREAT WILL GRADUALLY DIMINISH BY LATE EVENING
AS THE STORMS APPROACH A KIRKSVILLE TO MOBERLY LINE SHORTLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER LEVEL LOW WILL MOVE ACROSS MISSOURI ON SATURDAY. SCATTERED
THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND EVENING HOURS WITH
LARGE HAIL POSSIBLE. AN ISOLATED TORNADO IS POSSIBLE...BUT THE
THREAT APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:19 PM CDTRiver Flood WarningEAXBates4 days
Apr 22, 8:34 PM CDTRiver Flood WarningEAXCass, Henry, Johnson3 days
Apr 22, 8:34 PM CDTRiver Flood WarningEAXBates, Cass, Henry3 days
Apr 22, 10:01 PM CDTFlood WatchEAXBates, Cass, Henry, Jackson, Johnson, Lafayette15 hr
Apr 23, 3:35 AM CDTRiver Flood WarningEAXJohnson, Pettis3 days
Apr 23, 4:20 AM CDTAreal Flood AdvisoryEAXBates, Cass, Henry, Johnson3 hr
Apr 23, 10:09 AM CDTRiver Flood WarningEAXCooper, Saline7 days
Apr 23, 6:58 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph32 min
Apr 22, 8:19 PM CDTRiver Flood WarningEAXMiami4 days
Apr 22, 8:19 PM CDTRiver Flood WarningEAXLinn5 days

Nearby

Flash Flood Warnings in Missouri, 2010Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.